Back to School for Kids with Anaphylaxis

Posted on August 25, 2013 by admin

Any new or unknown situation for a child or parent of a child with life-threatening food allergies can be a source of anxiety, and going back to school with anaphylaxis is no exception. Anaphylaxis is the term for the most severe allergic reactions, to not only specific foods, but also medications and latex.

Anaphylactic reactions are far beyond the milder allergy symptoms that many people experience to outdoor allergens, such as pollens or dust. To identify a potential anaphylactic reaction, parents, children and caregivers can be taught to remember the acronym FAST.
F – Face. Itching and hives in the facial area can be signs of anaphylaxis, but can also be signs of a milder allergic reaction. However, swelling of the lips and tongue are definite tip-offs that a severe reaction is underway.
A – Airway. If a child is wheezing, experiencing difficulty breathing (which may be noticed by inability to swallow or speak normally), this indicates that their airway–throat or lungs–is becoming obstructed.
S – Stomach. During an anaphylactic reaction, the body’s goal is to rid itself of the allergen–this can include stomach cramping, diarrhea, and vomiting.
T – Total body. This can include generalized hives (once again, not necessarily a sign of anaphylaxis unless combined with other symptoms), but can include pale skin, confusion and a “sense of doom”–people with anaphylaxis often feel that they are going to die.
(Adapted from Anaphylaxis Canada)

Kids with Anaphylaxis
Given that allergic reactions can escalate quickly, children, parents and school staff need to be thoroughly trained in the management of anaphylactic reactions, as well as avoiding food allergy triggers (for those who like flow-charts, Anaphylaxis Canada provides a good one on the steps towards successful food allergy management in schools).

  • Ensure epinephrine is on hand at all times. Many schools require that younger children with food allergies wear their epinephrine auto-injector (EpiPen, Twinject, AllerJect/Auvi-Q) at all times, so that it is physically attached to his or her body in the event that it is needed.
  • Check expiration dates. Epinephrine is good for a year, but the auto-injector should be checked frequently. A rule of thumb is that, if expired, it is best to inject UNLESS the liquid visible inside the injector is discoloured–epinephrine should be clear. If it is brown or cloudy, it can actually cause hallucinations . . . and probably not work anyways.
  • Keep more than one auto-injector on hand. If in remote areas where ambulance service is spotty, a second dose of epinephrine may be needed–it may be used 10-15 minutes after the first dose if symptoms return.
  • Ensure school staff, caregivers, and other adults are trained to use epinephrine. Auto-injectors are extremely simple devices to use, but do require some practice. The most common auto-injectors all have demo-models (with no needle or medicine) that can allow practice. The newest injector, the Auvi-Q (USA) or AllerJect (Canada) talks the user through each step of an injection, which can be useful for those who have never done an injection before.
  • Have an Anaphylaxis Action Plan. These plans can provide a clear, step-by-step process to ensure anaphylactic reactions are dealt with as quickly as possible–see a sample at Anaphylaxis Canada.
  • If in doubt, inject. Epinephrine is a synthetic version of a naturally made hormone in our bodies, known as adrenaline. At worst, if an injection is given and not necessary, a child will get shaky, experience high heart rate, and their blood pressure may increase temporarily (they should still receive a medical evaluation). If it turns out that they were having a reaction, the injection will save their life–if there is any doubt, give the injection.
  • Use epinephrine first, then call 911. Remember, while epinephrine has a short duration of action, it works rapidly to re-open the airways and increase blood pressure (which drops during anaphylaxis). Take the fifteen seconds to give the injection, then call 911, or your local emergency number, and attempt to keep the child calm. The third step is to call the child’s parents to alert them of the situation.

Children starting at a young age can understand their own allergies and help to advocate for themselves. This includes wearing or carrying his or her own auto-injector once it is age appropriate to do so (many children, by the time they reach kindergarten, can understand that their auto-injector is not a toy, and needs to be left alone at all times but not played with–however, I have heard of an elementary school child who frequently deployed EpiPens in the sandbox . . . your child may vary!).  Teach your child to wash his or her hands frequently, and ask questions about their food whenever possible, and to only eat items from trusted adults–parents or guardians, family members, teachers and childcare staff, for example, who are aware of the child’s allergies.

Managing anaphylaxis in kids is a team effort: parents need to be in communication with school and daycare staff about their child’s allergies and ensure they are knowledgeable of the environment they are putting their child in. Teachers and other caregivers must understand the child’s specific allergy, symptoms, and anaphylaxis action plan in case a reaction does occur. Finally, educated children are among the most compassionate people out there and can be amazing allies and supports for a child with anaphylaxis! Ensure the child’s friends and classmates understand the severity of his or her reactions (at an age-appropriate level), understand what foods their friend needs to avoid, and to tell an adult immediately if they think something may be wrong.

Finally, anaphylaxis is a condition where everything looks fine . . . until it very much isn’t! It may leave an individual unable to communicate their allergies or needs when they most need to–which is why medical ID is so important. It should communicate what a child is allergic to (as it may even be checked in non-emergency situations ton ensure prevention of a reaction!) as well as guidelines for treatment–i.e. “Anaphylactic to nuts and shellfish. Give EpiPen, call 911”.

Do you or your child, or a child in your life live with anaphylaxis? What steps have you taken to ensure his or her safety in school, or anywhere away from home?

References:
Anaphylaxis Canada (n.d.). Think F.A.S.T. (poster). Accessed via http://www.anaphylaxis.ca/files/ThinkFast_poster_english.jpg

Written By Kerri MacKay : )

 

Leave Comment:

Your email address will not be published. Required fields are marked *

*
*
*